Q. My cardiologist prescribed Atenolol (25mg) for six months as a precaution after a false positive on a nuclear stress test. (I must have moved while the scanning machine was taking the images.) Could taking Atenolol for six months cause erectile difficulty? I have been off the medicine for three months now, and I still have ED problems. If this medicine was the cause, should this problem correct itself? How long will that take?
A. Atenolol belongs to a class of medication called beta blockers, whose side effects include erectile dysfunction. However, at the low dose of 25mg, I would not expect significant side effects. Instead I would suspect another cause for your erectile dysfunction.
Most men with erectile dysfunction have an identifiable cause. This can be as simple as the side effect of medications, atherosclerosis (clogged arteries) or diabetic neuropathy. For more detail, see my earlier article on erectile dysfunction. In your case, I would suggest you talk to your urologist about how he can help treat it, because I don’t think the problem will correct itself.
buy steroids winstrol
Q. Are erectile problems reversible when the cause has to do with diabetes?
A. Unfortunately, diabetes has multiple effects on sexual behavior and particularly the ability to achieve erections. Diabetes may interfere with erections in any of three ways:
- Diabetes can damage the blood supply to the penis. Damage to the blood supply results from early atherosclerosis (“hardening” of the arteries) and fibrosis of the small arteries of the penis.
- Diabetes can damage the nerve supply to the penis. This occurs when high blood sugar damages the nerve fibers, and impulses that promote erections do not get transmitted to their targets in the penis.
- Long-standing diabetes can alter the microstructure of the penis. This involves a loss of elasticity of the penis and fibrosis of the penis.
All of these changes are irreversible. However, some are treatable. In general, patients with diabetes have a mixture of these effects, so treatment for the erectile dysfunction is often very successful. If management with medications such as Viagra fails, the urologist can install a penile prosthesis; this typically produces excellent satisfaction and long-term durability.
Q. My friend is trying to quit smoking. He has started having problems getting and maintaining an erection. Could this be related?
A. Quitting smoking would not cause him to lose erections, unless perhaps he is suffering from stress or depression that has been aggravated by his efforts to quit.
On the contrary, smoking itself is more likely to cause erection problems. Smoking is a major cause of atherosclerosis (clogging of blood vessels), which affects the function of the penis. Most of the men I see in their 40 and 50s with erectile dysfunction are smokers. I insist that they stop smoking before I help them with their erections, because many times their erections improve after they quit. In fact, when I tell a man that smoking is slowly destroying the blood supply to the penis and that he will be at risk for erectile dysfunction, most men choose the erection over the cigarette.
Still, smoking is difficult to stop. I suggest he get help from his family doctor. The nicotine in the smoke causes a chemical dependency in his body that needs to be replaced and then slowly removed. The first step is to eliminate the psychological habit of the cigarette in the mouth. This can be done with fake cigarettes or nicotine gum. The chemical dependency can be controlled with nicotine patches. The process is stressful, and if he tries on his own he may fail, leading to anxiety and depression. The best suggestion I have is to get help and quit smoking. Then, if still has erectile dysfunction, he should see a urologist.
Q. My boyfriend is 46, and over the last few years he’s started having trouble maintaining an erection. His doctor says there’s nothing medically wrong and has prescribed Viagra, but he’s nervous about using it. Are there any diet or lifestyle changes he could make that might make the drug less necessary?
A. Yes. When I was in medical school, I was taught that the major cause of impotence is psychological. We now know that it is mostly physiological. For many men, it’s not in their head, it’s in their arteries. The arteries in your heart aren’t the only ones that get clogged over time — it happens throughout your body, in men and in women. For men, the ability to get and maintain an erection is a direct function of blood flow to the penis, so anything that increases blood flow improves an erection, and anything that decreases blood flow makes it more difficult to have and maintain an erection. Approximately one-half of men over age 40 have problems at times with erectile dysfunction. Most men are embarrassed and don’t talk about it with their friends, or even their physicians, so they don’t realize how common it is — which often makes them feel even worse. No wonder Viagra is the biggest-selling drug of all time. Viagra works by stimulating nitric oxide, which dilates blood vessels and increases blood flow. (The Nobel Prize in medicine in 1998 went to the researchers who identified the role of nitric oxide in the cardiovascular system.) One of life’s ironies is that the very things our culture tells us are sexy and signs of the “good life” are also leading causes of impotence: A high-fat diet, alcohol, tobacco use, chronic stress, cocaine and many prescription drugs all reduce blood flow by constricting blood vessels, causing blood to clot, or promoting plaque buildup in your arteries. The good news is that when you change these behaviors, blood flow — and sexual function — can improve relatively fast. Your body also makes more nitric oxide — natural Viagra. For many people, improving sexual function is a more powerful motivator for lifestyle improvements than the prospect of living a little longer.
buy steroids vancouver
Q. Chronic use of alcohol is often given as a cause for the inability to maintain an erection. If this is the cause in my case, how long would I have to abstain before I could expect to experience an improvement? I am 50 years old.
A. Men with chronic high-level alcohol consumption typically experience a decrease in the number of sperm as well as a decrease in sexual drive. Researchers believe that the alcohol lowers the level of the male hormone testosterone, both by decreasing the production of the hormone and by increasing the speed at which the body metabolizes it. This means that there is less testosterone available for normal sperm production and sexual function.
When men stop drinking, testosterone production returns. In other words, if you stop drinking, and if you have not already suffered permanent liver damage, your sexual drive and possibly your erections will return. There is no exact time for this return of function to occur, but I would expect it would take at least two months.
Q. Local doctors don’t seem to take my problem seriously, and I don’t know who else to ask. For the last year or so I’ve had erection problems. I seldom wake up with an erection. This affects my social life because I’m afraid I won’t be able to perform. I also have no force behind my stream when I urinate. If I pee outside, I barely miss my shoes! And when I am done urinating, I have to shake and dance a great deal to get it all out, and it still leaves a spot in my pants! Sometimes I even smell like urine. This scares me. I’m only 33, 165 pounds at five feet seven inches. I never miss work due to illness, and I see a doctor only for emergencies. I smoke, drink and drink coffee. I need help and I don’t have a lot of money. Is there any inexpensive treatment or over-the-counter medication I can use?
A. I would recommend seeing a urologist to evaluate your condition. You may well have diabetes or another condition that affects either the nerve supply or blood supply to the penis. Swelling of the prostate gland can impede the flow of urine, lessening the force of the stream. Until a diagnosis is made, there is no treatment that can be recommended. As untreated diabetes can have serious life-threatening complications, you would do best to see a physician and undergo evaluation.
where to buy steroids online